Online citations, reference lists, and bibliographies.

Refractory Hypocalcemia And Hypomagnesemia Associated With The Use Of An Oral Proton-pump Inhibitor In A Patient With Hypoparathyroidism

Yea-Shin Lin, Tung-Tsun Huang, Yuan-Jhen Hsu, Joe Yi-Tsuo Lin, Che-Hsiung Wu, Ya-hui Hu
Published 2015 · Medicine

Cite This
Download PDF
Analyze on Scholarcy
Share
Abstract The human body physiologically requires gastric acid for efficient absorption of calcium through the small intestine. A proton-pump inhibitor reduces acidity in the stomach, and impairs the absorption of food and therapeutic preparations of calcium salts in the small intestine. Hypomagnesemia is a rare adverse effect of a proton-pump inhibitor. We report a 64-year-old man with a malignant neoplasm of the hypopharynx. After a total pharyngolaryngectomy, bilateral selective neck dissection (levels II, III, and IV), and right thyroidectomy, he developed hypocalcemia, hypomagnesemia, and hypoparathyroidism. After the administration of calcium and magnesium supplements, the patient's serum calcium and magnesium levels were still abnormal. The patient was later found to be taking an oral proton-pump inhibitor (esomeprazole) to treat a peptic ulcer. After discontinuing the oral proton-pump inhibitor, the patient was found to have normal serum calcium and magnesium levels under supplementation with oral calcium and 1,25-dihydroxyvitamin D.
This paper references



Semantic Scholar Logo Some data provided by SemanticScholar